Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 335, NWS Raleigh, NC

September 2, 2012Granville County, Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 2, 2012, 2:32 PM EDT for Granville County, Person County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2012, 2:32 PM EDT (18:32 UTC)
Expired
Sep 2, 2012, 3:15 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Granville County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 2:38 PM EDTTSTM WND DMG3 Ene Surl, NCONE TREE DOWN AT THE 9600 BLOCK OF OXFORD RD. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WUUS52 KRAH 021832
SVRRAH
NCC077-145-021915-
/O.NEW.KRAH.SV.W.0335.120902T1832Z-120902T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
232 PM EDT SUN SEP 2 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN PERSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SURL...OR 9 MILES SOUTHEAST OF ROXBORO...
  MOVING EAST AT 5 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BEREA...

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER
YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3640 7851 3627 7851 3627 7852 3624 7880
      3624 7898 3636 7903 3648 7878
TIME...MOT...LOC 1832Z 248DEG 6KT 3631 7887

$$

ELLIS
3 follow-up statements
831 
WWUS52 KRAH 021853
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT SUN SEP 2 2012

NCC077-145-021915-
/O.CON.KRAH.SV.W.0335.000000T0000Z-120902T1915Z/
GRANVILLE NC-PERSON NC-
253 PM EDT SUN SEP 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN PERSON AND CENTRAL GRANVILLE COUNTIES...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SURL...
OR 10 MILES SOUTHEAST OF ROXBORO...MOVING EAST AT 5 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... OXFORD...OAK HILL AND
BEREA.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 206.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3640 7851 3627 7851 3628 7873 3624 7898
      3636 7903 3648 7878
TIME...MOT...LOC 1853Z 248DEG 6KT 3632 7883

$$

ELLIS
603 
WWUS52 KRAH 021903
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT SUN SEP 2 2012

NCC077-145-021915-
/O.CON.KRAH.SV.W.0335.000000T0000Z-120902T1915Z/
GRANVILLE NC-PERSON NC-
303 PM EDT SUN SEP 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN PERSON AND WEST CENTRAL GRANVILLE COUNTIES...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SURL...
OR 11 MILES SOUTHEAST OF ROXBORO...MOVING EAST AT 5 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... OAK HILL AND BEREA.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL FLOOD LOW LYING
AREAS SUCH AS DITCHES...UNDERPASSES AND OTHER AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3644 7865 3636 7864 3628 7873 3624 7898
      3636 7903 3648 7878
TIME...MOT...LOC 1903Z 248DEG 6KT 3633 7881

$$

ELLIS
654 
WWUS52 KRAH 021908
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
308 PM EDT SUN SEP 2 2012

NCC077-145-021918-
/O.EXP.KRAH.SV.W.0335.000000T0000Z-120902T1915Z/
GRANVILLE NC-PERSON NC-
308 PM EDT SUN SEP 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERSON AND WEST
CENTRAL GRANVILLE COUNTIES EXPIRES AT 315 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.

LAT...LON 3644 7865 3636 7864 3628 7873 3624 7898
      3636 7903 3648 7878
TIME...MOT...LOC 1908Z 248DEG 6KT 3633 7880

$$

ELLIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:10 PM EDT, 22 minutes earlier.

Area forecast discussion, Sep 2, 2:10 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT SUN SEP 2 2012

.SYNOPSIS...
A WARM AND HUMID AIR MASS COUPLED WITH THE SLOW APPROACH OF AN UPPER
LEVEL TROUGH WILL KEEP THE WEATHER UNSETTLED ACROSS CENTRAL NC
THROUGH MID WEEK.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
AS OF 145 PM SUNDAY...

OVERVIEW: THE FOLLOWING SYNOPTIC FEATURES HAVE BEEN NOTED THIS
AFTERNOON...
-CIRCULATION ASSOC WITH ISAAC REMNANTS SLOWLY DRIFTING EAST ACROSS
THE MIDWEST.
-DIFFUSE SFC BOUNDARY DRAPED ACROSS NORTHCENTRAL AND NORTHEAST NC
EXTENDING TO THE EAST AND WELL OFFSHORE
-MIDLEVEL S/W RIDGE AXIS OVER THE CENTRAL CAROLINAS EXTENDING NORTH
INTO VA...WITH A VORTICITY SHEAR AXIS JUST UPSTREAM AND CROSSING THE
MOUNTAINS.

FOR THE REST OF TODAY...SCATTERED SHOWERS/TSTMS HAVE DEVELOPED
ACROSS OUR CENTRAL ZONES IN AN AREA OF LOW-LEVEL CONVERGENCE AND
MODERATE INSTABILITY. EXPECT THIS ACTIVITY TO CONTINUE THIS
AFTERNOON...AND ADDITIONAL ACTIVITY TO DEVELOP ACROSS THE THE
WESTERN PIEDMONT WITH THE APPROACHING MID-LEVEL SHEAR AXIS. OUTFLOW
BOUNDARIES FROM INITIAL ACTIVITY SHOULD TRIGGER ADDITIONAL CELLS
WHICH WILL SLOWLY MOVE TOWARD THE EAST GIVEN A 240-270 DEG STORM
MOTION <6 KTS AS SEEN IN FORECAST SOUNDINGS. LATEST MESOANALYSIS
SHOWS THE BEST INSTABILITY ACROSS THE SOUTHERN HALF OF OUR FORECAST
AREA. NOTED THAT BULK SHEAR REMAINS <20KT ACROSS OUR ENTIRE CWA. AS
FOR DCAPE...WHILE BEST VALUES FOR WIND GUSTS ARE WELL TO OUR
SOUTH...3 TO 6 HOUR RAP PROGS SUGGEST INCREASING DCAPE EXTENDING UP
ACROSS THE COASTAL PLAIN AND THE SANDHILLS AREAS. FINALLY PWAT
VALUES REMAIN RATHER HIGH (2+ INCHES) ACROSS MOST OF OUR CWA. SO IN
SUMMARY...TSTMS SHOULD BE MORE PULSE IN NATURE...AND GIVEN
ANTICIPATED SLOW MOVEMENT AND HIGH PWAT VALUES...HEAVY DOWNPOURS AND
LOCAL POOR DRAINAGE FLOODING WILL BE THE PRIMARY CONCERN TODAY. A
SECONDARY CONCERN WILL BE THE POTENTIAL FOR ISOLATED AND BRIEF
DAMAGING WIND GUSTS...PARTICULARLY ACROSS THE S/SE HALF OF OUR CWA
WHERE CAPE AND DCAPE ARE ENHANCED.

TONIGHT...SHOWER/TSTM ACTIVITY SHOULD WIND DOWN BY 10 PM LEAVING THE
OVERNIGHT PERIOD PARTLY TO MOSTLY CLOUDY. NO CHANGE IN AIRMASS FROM
RECENT DAYS...SO EXPECT LOWS IN THE LOW-MID 70S.

MONDAY AND MONDAY NIGHT...MID LEVEL CIRCULATION FROM ISAAC REMNANTS
IS FORECAST TO SLOW FORWARD MOVEMENT AND SPLIT OVER THE OH/TN VALLEY
AS IT ENCOUNTERS THE MID-LEVEL RIDGE ALONG THE MID ATLANTIC AND
CAROLINA COAST.  ONE  PORTION OF THE AFOREMENTIONED CIRCULATION IS
PROGGED TO MOVE TO THE NE AND ANOTHER TO THE S. SIMILAR TO TODAY...
ANOTHER VORTICITY AXIS ROTATING AROUND THE LARGE-SCALE SYSTEM IS
PROGGED TO CROSS THE MOUNTAINS DURING THE DAYTIME...AND SHOULD HELP
SERVE AS A FOCUS FOR SHOWER/TSTM DEVELOPMENT PARTICULARLY ACROSS THE
WESTERN HALF OF OUR CWA. SIMILAR TO TODAY...EXPECT A HIGH PWAT AND
LOW SHEAR ENVIRONMENT TO SUPPORT PULSE TYPE ACTIVITY AND WITH STORM
MOTION PROGGED AOB 7 KTS...ONCE AGAIN LOCALIZED POOR DRAINAGE
FLOODING LIKELY TO BE THE PRIMARY CONCERN.  AS FOR POPS...WILL
CONTINUE TO CARRY STRONG-CHANCE POPS TAPERED SLIGHTLY HIGHER ACROSS
OUR WESTERN HALF.  LITTLE CHANGE IN AIRMASS SO WILL CONTINUE TO SEE
ABOVE NORMAL TEMPS WITH HIGHS AROUND 90. GIVEN PROXIMITY OF ISAAC
REMNANTS AND SUBSEQUENT MID LEVEL IMPULSES AROUND IT AND ENHANCED
SOUTHERLY LOW-LEVEL FLOW... SHOWER/TSTM ACTIVITY MAY LINGER ON A BIT
LONGER INTO THE EVENING HOURS...ESP ACROSS OUR WESTERN ZONES. LOWS
MONDAY NIGHT ONCE AGAIN IN THE LOW-MID 70S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 210 PM SUNDAY...

FOR TUESDAY/TUESDAY NIGHT: THE QUICKLY-DAMPENING MID LEVEL SHORTWAVE
TROUGH -- THE REMAINS OF ISAAC -- WILL APPROACH WRN/CENTRAL NC FROM
THE WEST ON TUESDAY... ALTHOUGH THE BULK OF THE DPVA WILL SLIDE TO
OUR SW ACROSS GA WITH JUST A WEAK SHEAR AXIS SETTLING EASTWARD INTO
THE NC MOUNTAINS BY TUESDAY NIGHT... WHILE ANOTHER WEAK PERTURBATION
AND ATTENDANT SURFACE LOW TRACK JUST NORTH OF HIGHWAY 80 FROM LAKE
ERIE TO NEW ENGLAND. DESPITE THE WEAKENING WAVE'S APPROACH FROM THE
WEST... DYNAMIC FORCING FOR LIFT WILL BE QUITE LOW WITH WEAK MID
LEVEL RIDGING OVER CENTRAL/ERN NC... WEAK MID LEVEL WINDS... AND LOW
DEEP LAYER SHEAR (5-10 KTS AT BEST). MOISTURE WILL REMAIN DECENT IN
THE WESTERN CWA WITH PW VALUES NEAR 2.0 INCHES... BUT WILL SEE
LOWER VALUES (NEAR 1.5 INCHES--CLOSE TO NORMAL) IN THE EAST WHERE
SOME DRIER MID LEVEL AIR WILL BE PULLED ONSHORE FROM THE ESE.
ALSO... MODELS INDICATE SOMEWHAT POOR CONVECTIVE PARAMETERS WITH
1000-1500 J/KG MLCAPE CONFINED TO THE SOUTHWESTERN SECTIONS... AND
THE MODELS ARE GENERATING VERY LITTLE QPF... WITH SREF PROBABILITIES
OF ANY PRECIP HOLDING UNDER 30 PERCENT OVER ALL BUT THE FAR WEST.
WILL HOLD ONTO CHANCE POPS IN THE FAR WEST TUESDAY... BUT WILL DROP
TO JUST SLIGHT CHANCE OVER THE REST OF THE CWA. HIGHS 85-89 WITH
THICKNESSES HOLDING ABOVE NORMAL. LOWS 69-73 WITH AREAS OF FOG
DEVELOPING.

FOR WEDNESDAY/WEDNESDAY NIGHT: THE WEAK MID LEVEL SHEAR AXIS
CONTINUES TO DRIFT EASTWARD... MOVING INTO CENTRAL NC WEDNESDAY.
ACCORDINGLY... THE HIGHER PW VALUES SPREAD EASTWARD AS WELL INTO
THIS AREA... CLIMBING TO 2.0-2.2 INCHES IN A RIBBON THROUGH CENTRAL
NC. INSTABILITY MAY BE A BIT BETTER AS WELL WITH MODELS SHOWING
1200-1800 J/KG OF MLCAPE AREAWIDE... HOWEVER DEEP LAYER SHEAR
REMAINS POOR AT JUST 5-10 KTS. BUT THE HIGHER SREF PROBABILITIES OF
MEASURABLE PRECIP KICK EASTWARD WEDNESDAY WITH 50-70 PERCENT CHANCES
COVERING CENTRAL NC... AND WITH THE MINOR HEIGHT FALLS AND SLIGHT
UPTICK IN DYNAMICALLY-INDUCED LIFT... WILL STAY WITH FORECAST OF
SCATTERED STORMS AREAWIDE DEVELOPING IN THE AFTERNOON... CONTINUING
THROUGH THE EVENING. THESE WILL LIKELY BE SLOW-MOVERS... WITH A
HEIGHTENED THREAT OF STREET FLOODING. HIGHS AGAIN 85-89. LOWS 68-73
WITH ANOTHER ROUND OF FOG POSSIBLE LATE. -GIH

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 1140 AM SUNDAY...

EXPECT WET WEATHER EARLY BUT WITH DRIER CONDITIONS HEADING INTO NEXT
WEEKEND. THIS PERIOD BEGINS WITH FAST MID LEVEL FLOW AND A VERY
BROAD TROUGH COVERING THE NORTHERN THIRD OF THE CONUS INTO CANADA
(AROUND A STRONG VORTEX OVER FAR NRN ONTARIO)... WHILE AN E-W
ELONGATED RIDGE COVERS THE FAR SOUTHWEST INTO NRN MEXICO... AND A
WEAK LIKELY SUBTROPICAL LOW SITS JUST OFF THE NE COAST OF FL. A WEAK
MID LEVEL SHEAR AXIS PERSISTS THROUGH THE CENTRAL CAROLINAS... ALONG
A SURFACE LEE TROUGH... WELL AHEAD OF AN INCOMING SYNOPTIC COLD
FRONT.

FOR THURSDAY/THURSDAY NIGHT: ONE LARGE BUT LOW-AMPLITUDE SHORTWAVE
TROUGH SWINGS THROUGH THE EASTERN GREAT LAKES/ST LAWRENCE VALLEY AND
THE NORTHEAST STATES ON THURSDAY... AND THE ENSUING HEIGHT FALLS
ALOFT COMBINED WITH DEEP MOISTURE IN PLACE AND PREFRONTAL
INSTABILITY SHOULD INSTIGATE GOOD COVERAGE OF SHOWERS AND STORMS
OVER CENTRAL NC... PARTICULARLY THURSDAY AFTERNOON AND EVENING...
WITH GREATER COVERAGE ALONG/EAST OF HIGHWAY 1 GIVEN THE DRIER MID
LEVEL AIR FILTERING INTO THE WEST. LOW LEVEL THICKNESSES REMAIN 5-10
METERS ABOVE NORMAL... ALTHOUGH THIS WARMTH WILL BE SOMEWHAT
TEMPERED BY CONSIDERABLE MID AND HIGH CLOUDS. HIGHS MAINLY IN THE
MID-UPPER 80S. THE LONGWAVE TROUGH BEGINS TO DIG PROMINENTLY OVER
THE MIDWEST/PLAINS LATE THURSDAY THROUGH THURSDAY NIGHT DUE TO
ENERGY DROPPING FROM MT/WY/DAKOTAS INTO THE BROAD TROUGH BASE. IN
RESPONSE... THE DOWNSTREAM BROAD MID LEVEL TROUGHING THROUGH THE
CAROLINAS WILL WEAKEN QUICKLY AS IT HEADS TO OUR NE. (THE WEAK LOW
OFF FL APPEARS LIKELY TO STAY ENOUGH TO OUR SSE TO NOT BE A FACTOR
IN OUR WEATHER.) THE GFS/ECMWF BRING THE SURFACE COLD FRONT TO THE
WESTERN APPALACHIAN SLOPES BY LATE THURSDAY NIGHT... HOWEVER THE
PUSH OF COOL AIR IMMEDIATELY BEHIND IT WILL BE MUTED WITH THE AIR
MASS QUICKLY MODIFYING IN RESPONSE TO THE STRONG FRONTOGENESIS OVER
THE UPPER MIDWEST. SO WHILE THE MID LEVELS WILL CONTINUE TO DRY OUT
WEST TO EAST ACROSS CENTRAL NC THURSDAY NIGHT... THE REDUCTION IN
SURFACE-BASED MOISTURE WILL BE MUCH MORE SUBTLE. AS SUCH... EXPECT A
MINIMAL DIP IN TEMPS. LOWS THURSDAY NIGHT 66-71.

FOR FRIDAY/FRIDAY NIGHT: THE FRONT APPROACHING FROM THE NW EARLY
FRIDAY WILL HAVE LOST MOST OF ITS STEAM AS THE AIR MASS BEHIND IT
MODIFIES. THE LOWEST 1-2 KM WILL REMAIN MOIST ENOUGH FOR BROKEN
DIURNAL CLOUDS MUCH OF THE DAY... BUT THE MID-UPPER LEVEL DRYING AND
SUBSEQUENT LOWERING OF PW SHOULD GREATLY LIMIT COVERAGE AND STRENGTH
OF ANY CONVECTION. WITH THE ABSENCE OF MOISTURE IN THE MIXED PHASE
REGION ALOFT... LIGHTNING PRODUCTION SHOULD BE MINIMAL AND EXPECT NO
MORE THAN A FEW SHOWERS AT BEST FRIDAY WITH A LACK OF BOTH MOISTURE
AND FORCING FOR ASCENT. THICKNESSES CHANGE VERY LITTLE AND STAY
ABOVE NORMAL... SO EXPECT HIGHS OF 86-90. LOWS 65-70 WITH FAIR SKIES.

FOR SATURDAY/SUNDAY: THE CANADIAN VORTEX WOBBLES SLOWLY ACROSS JAMES
BAY WHILE THE TROUGH DIGS THROUGH THE CENTRAL US AND GREAT LAKES.
MODEL SOLUTIONS BEGIN TO DIVERGE WITH THE ECMWF SHOWING THIS
NORTHERN STREAM SEPARATING... WITH THE CANADIAN VORTEX CROSSING NRN
QUEBEC... WHILE THE TROUGH STRONGLY AMPLIFIES AND CLOSES OFF ANOTHER
LOW OVER THE OHIO VALLEY BY THE END OF THE WEEKEND. THE 06Z GFS ON
THE OTHER HAND REMAINS PHASED AND PUSHES A POSITIVELY-TILTED TROUGH
THROUGH THE NORTHEAST/APPALACHIANS/MID SOUTH... WITH A LARGE COOL
FALL HIGH PRESSURE AREA CENTERED OVER THE GREAT LAKES BUILDING
SOUTHEASTWARD INTO THE FORECAST AREA OVER THE WEEKEND. WHILE THE
ECMWF ENSEMBLE MEAN IS MUCH MORE SUBDUED WITH THE GREAT LAKES/OHIO
VALLEY TROUGHING THAN ITS OPERATIONAL COUNTERPART... THE TWO AGREE
WELL ON TIMING AND PLACEMENT... AND THIS SOLUTION HAS SUPPORT FROM
THE GEFS MEAN AND FROM THE NEW 12Z GFS. WILL LEAN TOWARD THE ECMWF
SOLUTION. EXPECT DRY WEATHER WITH TEMPS HOLDING JUST ABOVE SEASONAL
NORMALS WELL EAST OF THE TROUGH. AS THIS TROUGH MOVES EASTWARD INTO
THE MID SOUTH REGION AND APPROACHES NC... WILL BRING IN A SMALL
CHANCE OF STORMS LATE SUNDAY... ALONG WITH WARM TEMPS. -GIH

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 145 AM SUNDAY...

24 HOUR TAF PERIOD:
SCATTERED SHOWERS AND TSTMS ACROSS THE CENTRAL PORTION OF THE STATE
ATTM WILL RESULT IN LOCALLY REDUCED CIGS AND VSBY ALONG WITH BRIEF
GUSTY SFC WINDS. THE TAF SITES MOSTLY LIKELY TO BE AFFECTED WITH IFR
CONDITIONS THROUGH 20Z INCLUDE KRDU AND KFAY. KINT/KGSO/KRWI MAY BE
IMPACTED LATER THIS AFTERNOON AS THIS ACTIVITY CONTINUES TO EVOLVE.
OUTSIDE OF THESE STORMS...EXPECT VFR CONDITIONS. LATER TONIGHT...
ENHANCED LOW LEVEL MOISTURE MAY SET THE STAGE FOR A BRIEF PERIOD OF
REDUCED VSBY AND CIGS WITH FOG AND LOW CLOUDS POSSIBLE TOWARD
SUNRISE MONDAY.

OUTLOOK: SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE EACH DAY AS ENHANCED MOISTURE AND A
SLOW MOVING FRONT GRADUALLY MOVE ACROSS THE REGION. ALTHOUGH FLT
CONDITIONS ARE EXPECTED TO BE VFR MOST OF THIS TIME...ANY
SHOWER/TSTM ACTIVITY AND/OR EARLY MORNING FOG AND STRATUS WILL BE
CAPABLE OF PRODUCING PERIODS OF REDUCED CIGS AND VSBY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM....NP
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...NP
Hazardous weather outlook, Sep 2, 4:19 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
419 AM EDT SUN SEP 2 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-030830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
419 AM EDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS
CENTRAL NORTH CAROLINA. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MOISTURE AND LIFT ASSOCIATED WITH THE SLOW APPROACH OF THE REMNANTS
OF ISAAC WILL RESULT IN A CHANCE OF THUNDERSTORMS PRIMARILY DURING
THE AFTERNOON AND EVENING MONDAY THROUGH WEDNESDAY. THESE STORMS
WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND CONSEQUENT
LOCALIZED FLOODING...AND STRONG TO ISOLATED SEVERE WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Sep 2, 12:24 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1224 PM EDT SUN SEP 2 2012

NCZ007>009-023>026-040>042-075>077-021730-
ALAMANCE-CHATHAM-DURHAM-FRANKLIN-GRANVILLE-HARNETT-JOHNSTON-LEE-
MOORE-ORANGE-PERSON-VANCE-WAKE-
1224 PM EDT SUN SEP 2 2012

...STRONG THUNDERSTORMS DEVELOPING IN THE TRIANGLE REGION NORTHWARD
TO THE VIRGINIA STATE LINE MAY AFFECT AFTERNOON OUTDOOR PLANS...

AT 1219 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
FORMING OVER THE TRIANGLE REGION TO THE WEST AND NORTH... INCLUDING
NEAR CHAPEL HILL... SAXAPAHAW... SILER CITY... RALEIGH... FALLS
LAKE... AND JUST WEST OF ANGIER AND LILLINGTON. THESE STORMS WERE
MOVING EAST AT 15 MPH. OTHER STORMS WILL CONTINUE TO DEVELOP OVER
THE REGION THROUGH THIS AFTERNOON.

HAZARDS WITH THESE STORMS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
VERY HEAVY RAINFALL AND STREET FLOODING.

ANYONE WITH OUTDOOR PLANS THROUGH THE AFTERNOON IN THIS AREA SHOULD
KEEP A CLOSE EYE ON THE SKY AND MONITOR THE LATEST CONDITIONS. IF
YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING. TORRENTIAL DOWNPOURS WILL
ALSO BE A THREAT WITH THESE SLOW-MOVING STORMS. REMEMBER TO NEVER
DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 3644 7830 3627 7830 3626 7828 3588 7825
      3551 7840 3529 7860 3524 7907 3557 7954
      3625 7951 3625 7916 3655 7913 3655 7833
TIME...MOT...LOC 1619Z 267DEG 13KT 3587 7866

GIH
Special weather statement, Sep 2, 1:37 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
137 PM EDT SUN SEP 2 2012

NCZ007>010-023>027-040>042-075>077-021900-
ALAMANCE-CHATHAM-DURHAM-FRANKLIN-GRANVILLE-HARNETT-JOHNSTON-LEE-
MOORE-NASH-ORANGE-PERSON-VANCE-WAKE-WARREN-
137 PM EDT SUN SEP 2 2012

...NUMEROUS STRONG THUNDERSTORMS IN THE TRIANGLE AND SURROUNDING
AREAS MAY AFFECT AFTERNOON OUTDOOR PLANS...

AT 131 PM EDT...DOPPLER RADAR INDICATED NUMEROUS STRONG AND
SLOW-MOVING THUNDERSTORMS OVER THE TRIANGLE REGION AND SURROUNDING
AREAS... AFFECTING AREAS NEAR CHAPEL HILL... GARNER... HOLLY
SPRINGS... OXFORD... KERR LAKE... WENDELL... FLOWERS... SEMINOLE...
NORTHERN PORTIONS OF JORDAN LAKE... PITTSBORO... LILLINGTON...
WHISPERING PINES... AND SPRING LAKE. THESE STORMS WERE MOVING EAST
AT 10 MPH. OTHER STORMS WILL CONTINUE TO DEVELOP OVER THE REGION
THROUGH THIS AFTERNOON.

AFFECTED AREAS ALSO INCLUDE PORTIONS OF INTERSTATE 40... 85... 95...
AND THE DURHAM FREEWAY.

HAZARDS WITH THESE STORMS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
VERY HEAVY RAINFALL AND STREET FLOODING.

ANYONE WITH OUTDOOR PLANS THROUGH THE AFTERNOON IN THIS AREA SHOULD
KEEP A CLOSE EYE ON THE SKY AND MONITOR THE LATEST CONDITIONS. IF
YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING. TORRENTIAL DOWNPOURS WILL
ALSO BE A THREAT WITH THESE SLOW-MOVING STORMS. REMEMBER TO NEVER
DRIVE THROUGH FLOODED ROADS. THOSE BOATING OR NEAR THE WATER SHOULD
MOVE TO A SAFE SHELTER ON DRY LAND AT THE FIRST SOUND OF THUNDER.

&&

LAT...LON 3590 7822 3548 7813 3532 7828 3529 7846
      3531 7855 3528 7859 3528 7897 3519 7921
      3521 7925 3508 7951 3526 7965 3549 7967
      3550 7954 3625 7954 3625 7916 3655 7913
      3655 7826
TIME...MOT...LOC 1731Z 257DEG 7KT 3564 7869

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 12:24 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Franklin, Granville, Harnett and 5 more66 min
Sep 2, 1:16 PM EDTAreal Flood AdvisoryRAHHarnett, Wake104 min
Sep 2, 1:37 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Franklin, Granville, Harnett and 7 more83 min
Sep 2, 2:55 PM EDTAreal Flood AdvisoryRAHChatham, Wake44 min
Sep 2, 3:08 PM EDTSpecial Weather StatementRAHWilson67 min
Sep 2, 3:10 PM EDTSpecial Weather StatementRAHGranville, Person, Vance65 min
Sep 2, 3:26 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson36 min
Sep 2, 5:52 PM EDTSpecial Weather StatementRAHDavidson, Forsyth68 min
Sep 2, 6:58 PM EDTSpecial Weather StatementRAHGuilford, Randolph77 min
Sep 2, 7:09 PM EDTSevere Thunderstorm WarningRAHGuilford67 min
Sep 2, 7:13 PM EDTSpecial Weather StatementRAHPerson62 min
Sep 2, 7:51 PM EDTSpecial Weather StatementRAHAlamance54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.